Wisconsin, 2021Drought in Wisconsin, June 22 to 29, 2021
June 22 to 29, 2021 · NWS ARX · 4 events in 4 counties and zones
Persistent below normal precipitation since February 2021 allowed severe drought conditions to develop across parts of western Wisconsin in late June, including La Crosse, Monroe, Richland and Grant Counties. Rainfall amounts of 1 to 3 inches during the last part of June allowed soil moisture conditions to improve and brought an end to the severe drought.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Persistent below normal precipitation since February 2021 allowed severe drought conditions to develop across parts of western Wisconsin in late June, including La Crosse, Monroe, Richland and Grant Counties. Rainfall amounts of 1 to 3 inches during the last part of June allowed soil moisture conditions to improve and brought an end to the severe drought.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 22, 4:59 AM CST, 1 hour 1 minute earlier.
Area forecast discussion, Jun 22, 4:59 AM CST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service La Crosse WI
559 AM CDT Tue Jun 22 2021
.SHORT TERM...(Today and tonight)
Issued at 240 AM CDT Tue Jun 22 2021
Water vapor satellite this morning shows a northwest flow pattern
aloft is in place over the Upper Midwest. No significant short wave
troughs are evident in this pattern, but the RAP is suggesting some
weak waves are present that should pass over the area during the
afternoon and overnight hours. In the low levels, an area of high
pressure was centered over Oklahoma with the ridge axis extending to
the north/northeast into the region. The ridge will be moving off to
the east through tonight allowing a warm air advection pattern to
develop across the region. The RAP suggests the strongest warm air
advection should be concentrated over central and southern Iowa in
the vicinity of a surface boundary that is expected to develop as
dew points pool in the middle to upper 60s south of the boundary.
Weak frontogenesis in the 1000-700 mb layer in the vicinity of this
boundary is expected to develop late this afternoon and with the
possibility of some forcing from a weak short wave trough, showers
and storms are expected to develop over central Iowa. Initially this
activity looks to be the south and southwest of the area, but the
boundary may drift north into northeast Iowa and southwest Wisconsin
overnight. By this time, the low level jet should develop and become
focused on the boundary and could bring some showers and storms into
the southern portions of the area. By the time this occurs, the RAP
suggests the ML CAPE will be around 500 J/kg with 0-3 km shear up to
30 knots. This should be enough to support some storms and with mid-
level lapse around 7 C/km, any stronger storms could produce some
small hail and maybe some gusty winds.
Otherwise, look for the warm air advection to start bringing warmer
temperatures back into the area with highs today returning back into
the 70s for all but the far northern parts of the area.
.LONG TERM...(Wednesday through Monday)
Issued at 240 AM CDT Tue Jun 22 2021
Upper level trough breaks down and west to east zonal flow develops
across the Northern Plains/Upper Great Lakes Region Wednesday into
Thursday night. Shortwave troughs embedded in the west to east zonal
flow will allow for an active weather pattern Wednesday night into
Thursday night. A surface front will slowly move south into or
across the forecast area Wednesday night into Thursday night. Main
concern is track of shortwave troughs and interaction with
surface front to produce widespread convection across the forecast
area. The 22.00z models suggest the main shortwave energy to move
just south of the forecast area...however enough lift and
moisture convergence along front will produce periodic
shower/storm chances Wednesday night into Thursday night...with
the higher chances occurring Thursday/Thursday night across the
forecast area. As far as severe threat with the storms will be
determined by how much instability builds across the forecast area
Thursday...as the deterministic models suggest there could be
ongoing convection or debris cloud from previous convection to
limit the instability.
Main forecast concerns Friday into Monday are small precipitation
chances through the period. The 22.00z ECMWF/GFS/GEM are in decent
agreement in digging upper level trough over the Upper Mississippi
River Valley during the period. Big concern is the strength and
placement of the trough...as this will have impacts on placement of
shower/storm activity in association with any shortwave troughs
rotating around upper level trough. Will continue trend of
periodic small shower/storm chances through much of the period.
Temperatures are expected to remain near or slightly above normal
through the period with high temperatures mainly in the middle 70s
to middle 80s.
&&
.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 559 AM CDT Tue Jun 22 2021
VFR conditions are expected through tonight for both airports.
Some mid level clouds will be moving across the area through the
day with enough for a ceiling at times. With the approach of a
short wave trough tonight, showers and storms are expected to
develop over Iowa and move east, staying south of both sites.
Enough clouds from this activity that VFR ceilings should occur at
both sites overnight.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&
SHORT TERM...04
LONG TERM...DTJ
AVIATION...04
Hazardous weather outlook, Jun 22, 2:51 AM CST, 3 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
351 AM CDT Tue Jun 22 2021
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-231100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
351 AM CDT Tue Jun 22 2021
This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.
.DAY ONE...Today and Tonight
A few thunderstorms can be expected this evening and tonight in
northeast Iowa and far southwest Wisconsin. Severe weather is not
expected with this activity.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Thunderstorms are expected Wednesday night into Thursday night.
Uncertainty does exist if the storms will be severe Thursday into
Thursday night. The main threats would be large hail and damaging
winds.
Periodic chances of thunderstorms will be from Friday into Monday. At
this time, it is too early to determine if organized severe weather
will occur.
.SPOTTER INFORMATION STATEMENT...
No action is needed.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
DTJ
Drought, Grant
- When
- June 22, 6:00 AM CST to June 29, 6:00 AM CST
- Where
- Grant forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.868, -90.706 (the zone’s center; the record gives no point)
Persistent below normal precipitation since February 2021 allowed severe drought conditions to develop across parts of Grant County. Rainfall amounts of 1 to 2 inches during the last part of June allowed soil moisture conditions to improve and brought an end to the severe drought.
Drought, La Crosse
- When
- June 22, 6:00 AM CST to June 29, 6:00 AM CST
- Where
- La Crosse forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.907, -91.115 (the zone’s center; the record gives no point)
Persistent below normal precipitation since February 2021 allowed severe drought conditions to develop across parts of La Crosse County. Rainfall amounts of 2 to 3 inches during the last part of June allowed soil moisture conditions to improve and brought an end to the severe drought.
Drought, Monroe
- When
- June 22, 6:00 AM CST to June 29, 6:00 AM CST
- Where
- Monroe forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.946, -90.618 (the zone’s center; the record gives no point)
Persistent below normal precipitation since February 2021 allowed severe drought conditions to develop across parts of Monroe County. Rainfall amounts of 2 to 3 inches during the last part of June allowed soil moisture conditions to improve and brought an end to the severe drought.
Drought, Richland
- When
- June 22, 6:00 AM CST to June 29, 6:00 AM CST
- Where
- Richland forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.376, -90.429 (the zone’s center; the record gives no point)
Persistent below normal precipitation since February 2021 allowed severe drought conditions to develop across parts of Richland County. Rainfall amounts of 2 to 3 inches during the last part of June allowed soil moisture conditions to improve and brought an end to the severe drought.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, June 22, 20211 death · 3 injured · 1 event
- Hail and Damaging Winds in Nebraska, June 22, 2021$11 million · 2 in hail · 13 events
- Hail and Damaging Winds in Iowa, June 22, 2021$5.4 million · 1.75 in hail · 6 events
- Drought in Minnesota, June 22 to 30, 2021$270,000 · 2 events
- Damaging Winds and Heavy Rain in Florida, June 22, 2021$28,000 · 50 kt wind · 8 events
- Hail and Damaging Winds in Iowa, June 22, 20211.5 in hail · 29 events
- Hail and Damaging Winds in Nebraska, June 22 to 23, 20211.75 in hail · 19 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, June 22, 202152 kt wind · 18 events
- Hail and Damaging Wind in Iowa, June 22, 20211.75 in hail · 11 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, June 22, 20210.88 in hail · 8 events
- Damaging Winds in Idaho, June 22, 202161 kt wind · 8 events
- Drought in Maine, June 22 to 30, 20213 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 967028, 967029, 967030, 967031.